Kansas, 2008

Hail in Kansas, May 31, 2008

May 31, 2008 · NWS DDC · 5 events in 2 counties and zones

Severe thunderstorms produced large hail in the Stafford county area during the early morning hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Severe thunderstorms produced large hail in the Stafford county area during the early morning hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 31, 2:31 AM CST, 1 hour 59 minutes earlier.

Area forecast discussion, May 31, 2:31 AM CST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
331 AM CDT SAT MAY 31 2008

.DISCUSSION...

DAYS 1-2...

THE 07 UTC SFC OBSERVATIONS INDICATE A FRONT STRETCHING FROM IOWA
INTO NORTHWEST OKLAHOMA, THE TEXAS PANHANDLE AND NORTHEAST NEW MEXICO.
FROM THERE THE FRONT EXTENDED UP THE IMMEDIATE EAST SLOPES OF THE
ROCKIES. ZONAL FLOW AT MID AND HIGH LEVELS WAS SLOWING THE PROGRESS
OF THE FRONT. AN UPPER LEVEL TROUGH WAS LOCATED OVER THE GREAT LAKES.
THIS PATTERN WILL BECOME LOCKED IN OVER THE NEXT 2 DAYS. A PRESSURE
TROUGH WILL DEVELOP EACH AFTERNOON ALONG THE FRONT RANGE, RESULTING
IN UPSLOPE FLOW AND MOISTENING ACROSS WESTERN KS AND THE HIGH
PLAINS OF NORTHEAST NM AND COLORADO. IF ANYTHING THE FRONT WILL
SAG SOUTH A LITTLE BY SUNDAY, RESULTING IN SLIGHTLY COOLER TEMPS.

MID TO HIGH LEVEL TEMPS WILL BE FAIRLY COOL TODAY WITH 500/400/300MB
TEMPS ABOUT -11C/-23C/-39C ACROSS WESTERN KS AND THE FRONT RANGE.
THE FRONT WILL REMAIN BANKED UP AGAINST THE MOUNTAINS TODAY.
MOISTURE WILL INITIALLY BE LIMITED ALONG THE FRONT RANGE AS THIS
UPSLOPE REGIME GETS UNDERWAY. NEVERTHELESS, UPSLOPE FLOW MAY ADVECT
MARGINAL MOISTURE(40S F DEWPOINTS) ONTO THE RATON MESA BY
AFTERNOON. STRONG ELEVATED HEATING AT 8000FT MAY COMBINE WITH THE
LOW LEVEL MOISTURE AND COOL MID AND HIGH LEVEL TEMPS TO INITIATE
HIGH BASED STORMS. STORMS COULD INITIATE AROUND 8000 FT ELEVATION
ON THE RATON MESA AND THEN PROGRESS FAIRLY QUICKLY EASTWARD INTO
FAR SOUTHWEST KANSAS GIVEN THE 40-50KT 3-6 KM FLOW. STORMS THAT
DEVELOP WILL ENCOUNTER HIGHER THETA-E VALUES IN SOUTHWEST KANSAS
OWING TO THE HIGHER DEWPOINT VALUES. IF STORMS MAKE IT INTO SW KS
THEY COULD BECOME SEVERE WITH LARGE HAIL. OTHER STORMS MAY DEVELOP
ALONG THE STATIONARY BOUNDARY TO OUR SOUTH. DEWPOINTS WILL
ACTUALLY BE HIGHER NORTH OF THIS BOUNDARY AT P28(ON THE COOL SIDE
OF THE BOUNDARY). BUT WITH CONVERGENCE CONFINED TO THE FRONT, THE
HIGHER THETA-E VALUES MAY NOT LEAD TO STORMS IN OUR COUNTIES. I
DECIDED TO KEEP 20 POPS IN OUR FAR SE IN CASE SOMETHING DOES
DEVELOP FURTHER NORTH.

MODEL SOUNDINGS SHOW ELEVATED CAPE ACROSS OUR EASTERN COUNTIES BY
LATE TONIGHT. SO OTHER STORMS MAY DEVELOP IN THE WARM ADVECTION
PATTERN FROM DDC EAST.

MID TO HIGH LEVEL TEMPS WILL INCREASE ABOUT 3C BY SUNDAY AND SFC
TEMPS WILL COOL OVER WESTERN KS. BUT SFC MOISTURE WILL BE GREATER
BY SUNDAY. IN FACT, 50S TO 60F DEWPOINTS MAY ADVECT WESTWARD
TOWARD THE PALMER DIVIDE. DESPITE THE LACK OF FAVORABLE UPPER
DYNAMICS, STORMS MAY FIRE ON THE HIGHER TERRAIN AND THEM MOVE INTO
SOUTHWEST KANSAS AFTER 00Z MON. OTHER ELEVATED STORM ACTIVITY IS
POSSIBLE AS WELL AFTER DARK.

DAYS 3-7...

SURFACE FRONT DRIFTING NORTH...AND THEN SOUTH...AND THEN NORTH AGAIN
ACROSS SOUTHWEST KANSAS THROUGH MID WEEK. STILL APPEARS THAT
TEMPERATURES SOUTH OF THIS FRONT WILL BE WARM WITH 16C 7H TEMPS
PROGGED ACROSS PARTS OF THE CWA EARLY IN THE WEEK. NORTH OF THE
FRONT TEMPERATURES WILL BE MORE SEASONAL. AT THIS TIME UNSURE OF
EXACT LOCATION OF THIS FRONT ANY PARTICULAR DAY SO NO MAJOR
ADJUSTMENTS PLANNED TO THE CURRENT TEMP FORECAST NEXT WEEK.

AS FOR PCPN CHANCES...THE GFS/ECMWF ALL SUGGESTING A WEAK S/W TROF
MOVING ACROSS THE PLAINS MONDAY NIGHT WHILE THE CANADIAN SUGGEST
TUESDAY. ALL THEN MOVE A STRONGER SYSTEM INTO THE PLAINS MID WEEK.
BASED ON HIGH TEMPERATURES FORECASTED MONDAY AND TUESDAY AND THE
WARM 7H TEMPS IT APPEARS A CAP MAY BE IN PLACE FOR MOST OF THE CWA
BOTH DAYS. THE POSSIBLE EXCEPTION MAY BE OUR NORTHERN CWA. ON
WEDNESDAY CHCS MAY BE A BIT BETTER FOR PORTIONS OF OUR CWA BUT
MODELS STILL DIFFERING ON MID LVL BAROCLINIC ZONE AND SFC FEATURES.
AS A RESULT CONFIDENCE IS NOT HIGH ENOUGH TO MAKE ANY MAJOR
ADJUSTMENTS TO CURRENT FORECAST ON PCPN LATE WED INTO THURSDAY.

.AVIATION...

CLOUDS FORMING ACROSS MUCH OF SOUTHWEST KS WHERE GOOD ISENTROPIC
LIFT AND WAA WAS ADVERTISED AT 12Z.  BASED ON SOUNDING AND SFC BOS
AT OF 8Z LOOKS LIKE CIGS THIS MORNING WILL BE VFR. PROGGED SOUNDINGS
THEN SHOWING THIS MOISTURE ERODING BY 18Z WITH WITH SOME AFTERNOON
CU REDEVELOPING...ESPECIALLY IN THE EAST.
&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  87  62  83  66 /   0  20   0  20
GCK  86  60  85  64 /   0  20   0  30
EHA  88  60  85  63 /   0  20   0  30
LBL  88  61  85  64 /   0  20   0  30
HYS  84  60  83  66 /   0  20   0  20
P28  89  65  85  70 /  20  20   0  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN24/18
Hazardous weather outlook, May 31, 3:57 AM CST, 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
457 AM CDT SAT MAY 31 2008

KSZ030-031-043>046-061>066-074>081-084>090-011000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
457 AM CDT SAT MAY 31 2008 /357 AM MDT SAT MAY 31 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE THIS MORNING IN SOUTH CENTRAL KANSAS.
SOME OF THESE COULD BE SEVERE WITH LARGE HAIL. A FEW SEVERE
THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING IN SOUTH
CENTRAL KANSAS AROUND MEDICINE LODGE AND COLDWATER. THESE STORMS
COULD CONTAIN LARGE HAIL AS WELL. OTHER STORMS MAY MOVE INTO FAR
SOUTHWEST AND WESTERN KANSAS THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

A FEW SPOTTERS MAY BE NEEDED THIS AFTERNOON AND THIS EVENING.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

The radar

The Dodge City radar (KDDC), 97 km away, was scanning. The volume nearest the first event began at 10:28 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Pawnee

When
May 31, 4:30 AM CST
Where
Pawnee County, 8.73 mi E of Zook
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.040, -98.920

Hail, Stafford

When
May 31, 4:57 AM CST
Where
Stafford County, 1.49 mi SSW of St John
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
38.000, -98.760

Hail, Stafford

When
May 31, 5:08 AM CST
Where
Stafford County, 1.49 mi SSW of St John
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
38.000, -98.760

Hail, Stafford

When
May 31, 5:21 AM CST
Where
Stafford County, 0.69 mi S of Stafford
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
37.960, -98.600

Hail, Stafford

When
May 31, 5:30 AM CST
Where
Stafford County, 1.76 mi SW of Zenith
Measured
3 in hail
Reported by
Trained Spotter
Coordinates
37.930, -98.500

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 109701, 109706, 109702, 109703, 109705.